UC SPARK - University of Canterbury - New Zealand

Professor Charles Semple

Mathematics and Statistics

Fields of Research

  • Combinatorics, phylogenetics, matroid theory

Researcher Summary

Phylogenetics is the reconstruction and analysis of phylogenetic (evolutionary) trees and networks based on inherited characteristics, while matroids are exactly the geometric structures that underlie the solutions of many combinatorial optimization problems.

Subject Area: Disciplines

Research/Scholarly/Creative Works

  • Bordewich M., Linz S. and Semple C. (2017) Lost in space? Generalising subtree prune and regraft to spaces of phylogenetic networks. Journal of Theoretical Biology 423: 1-12. http://dx.doi.org/10.1016/j.jtbi.2017.03.032. (Journal Articles)
  • Bryant C., Fischer M., Linz S. and Semple C. (2017) On the quirks of maximum parsimony and likelihood on phylogenetic networks. Journal of Theoretical Biology 417: 100-108. http://dx.doi.org/10.1016/j.jtbi.2017.01.013. (Journal Articles)
  • Oxley J., Semple C. and Whittle G. (2016) A wheels-and-whirls theorem for 3-connected 2-polymatroids. SIAM Journal on Discrete Mathematics 30(1): 493-524. http://dx.doi.org/10.1137/140996549. (Journal Articles)
  • Oxley J., Semple C. and Whittle G. (2016) Determining a binary matroid from its small circuits. The Electronic Journal of Combinatorics 23(1) (Journal Articles)
  • Bordewich M. and Semple C. (2015) Defining a phylogenetic tree with the minimum number of r-state characters. SIAM Journal on Discrete Mathematics 29(2): 835-853. http://dx.doi.org/10.1137/130924469. (Journal Articles)
  • Huber KT., Moulton V., Semple C. and Wu T. (2014) Representing partitions on trees. SIAM Journal on Discrete Mathematics 28(3): 1152-1172. http://dx.doi.org/10.1137/130906192. (Journal Articles)
  • Berry V., Bininda-Emonds ORP. and Semple C. (2013) Amalgamating source trees with different taxonomic levels. Systematic Biology 62(2): 231-249. http://dx.doi.org/10.1093/sysbio/sys090. (Journal Articles)
  • Humphries PJ., Linz S. and Semple C. (2013) Cherry picking: A characterization of the temporal hybridization number for a set of phylogenies. Bulletin of Mathematical Biology 75: 1879-1890. http://dx.doi.org/10.1007/s11538-013-9874-x. (Journal Articles)
  • Humphries PJ., Linz S. and Semple C. (2013) On the complexity of computing the temporal hybridization number for two phylogenies. Discrete Applied Mathematics 161(7-8): 871-880. http://dx.doi.org/10.1016/j.dam.2012.11.022. (Journal Articles)
  • Linz S., St John K. and Semple C. (2013) Counting trees in a phylogenetic network is #P-complete. SIAM Journal on Computing 42(4): 1768-1776. http://dx.doi.org/10.1137/12089394X. (Journal Articles)
  • Linz S., St John K. and Semple C. (2013) Optimizing tree and character compatibility across several phylogenetic trees. Theoretical Computer Science 513: 129-136. http://dx.doi.org/10.1016/j.tcs.2013.10.015. (Journal Articles)
  • Bordewich M. and Semple C. (2012) Budgeted Nature Reserve Selection with diversity feature loss and arbitrary split systems. Journal of Mathematical Biology 64: 69-85. http://dx.doi.org/10.1007/s00285-011-0405-9. (Journal Articles)
  • Dietrich M., McCartin C. and Semple C. (2012) Bounding the maximum size of a minimal definitive set of quartets. Information Processing Letters 112(16): 651-655. http://dx.doi.org/10.1016/j.ipl.2012.06.001. (Journal Articles)
  • Oxley J., Semple C. and Whittle G. (2012) An upgraded Wheels-and-Whirls Theorem for 3-connected matroids. Journal of Combinatorial Theory, Series B 102(3): 610-637. http://dx.doi.org/10.1016/j.jctb.2011.09.005. (Journal Articles)
  • Collins J., Linz S. and Semple C. (2011) Quantifying hybridization in realistic time. Journal of Computational Biology 18(10): 1305-1318. http://dx.doi.org/10.1089/cmb.2009.0166. (Journal Articles)
  • Linz S., Semple C. and Stadler T. (2010) Analyzing and reconstructing reticulation networks under timing constraints. Journal of Mathematical Biology 61(5): 715-737. http://dx.doi.org/10.1007/s00285-009-0319-y. (Journal Articles)
  • van Iersel L., Semple C. and Steel M. (2010) Quantifying the Extent of Lateral Gene Transfer Required to Avert a 'Genome of Eden'. Bulletin of Mathematical Biology 72(7): 1783-1798. http://dx.doi.org/10.1007/s11538-010-9506-7. (Journal Articles)
  • Grunewald S., Huber KT., Moulton V., Semple C. and Spillner A. (2009) Characterizing weak compatibility in terms of weighted quartets. Advances in Applied Mathematics 42(3): 329-341. http://dx.doi.org/10.1016/j.aam.2008.07.002. (Journal Articles)
  • Humphries PJ. and Semple C. (2009) Note on the hybridization number and subtree distance in phylogenetics. Applied Mathematics Letters 22(4): 611-615. http://dx.doi.org/10.1016/j.aml.2008.08.018. (Journal Articles)
  • Linz L. and Semple C. (2009) Hybridization in Nonbinary Trees. IEEE/ACM Transactions on Computational Biology and Bioinformatics 6(1): 30-45. http://dx.doi.org/10.1109/TCBB.2008.86. (Journal Articles)
  • Semple C. and Steel M. (2009) Mathematical Aspects of the 'Tree of Life'. Math Horizons 16(3): 5-9. (Journal Articles)
  • Bordewich M. and Semple C. (2008) Nature reserve selection problem: a tight approximation algorithm. IEEE/ACM Transactions on Computational Biology and Bioinformatics 5(2): 275-280. http://dx.doi.org/10.1109/TCBB.2007.70252. (Journal Articles)
  • Bordewich M., McCartin C. and Semple C. (2008) A 3-approximation algorithm for the subtree distance between phylogenies. Journal of Discrete Algorithms 6(3): 458-471. http://dx.doi.org/10.1016/j.jda.2007.10.002. (Journal Articles)
  • Bordewich M., Rodrigo AG. and Semple C. (2008) Selecting taxa to save or sequence: desirable criteria and a greedy solution. Systematic Biology 57(6): 825-834. http://dx.doi.org/10.1080/10635150802552831. (Journal Articles)
  • Grunewald S., Huber KT., Moulton V. and Semple C. (2008) Encoding phylogenetic trees in terms of weighted quartets. Journal of Mathematical Biology 56(4): 465-477. http://dx.doi.org/10.1007/s00285-007-0125-3. (Journal Articles)
  • Bordewich M. and Semple C. (2007) Computing the Hybridization Number of Two Phylogenetic Trees is Fixed-Parameter Tractable. IEEE/ACM Transactions on Computational Biology and Bioinformatics 4(3): 458-466. http://dx.doi.org/10.1109/tcbb.2007.1019. (Journal Articles)
  • Bordewich M. and Semple C. (2007) Computing the minimum number of hybridization events for a consistent evolutionary history. Discrete Applied Mathematics 155(8): 914-928. http://dx.doi.org/10.1016/j.dam.2006.08.008. (Journal Articles)
  • Bordewich., M., Linz., S., John S., K., Semple. and C. (2007) A Reduction Algorithm for Computing the Hybridization Number of Two Trees. Evolutionary Bioinformatics 3: 86-98. (Journal Articles)
  • Oxley J., Semple C. and Whittle G. (2007) The structure of the 3-separations of 3-connected matroids II. European Journal of Combinatorics 28(4): 1239-1261. http://dx.doi.org/10.1016/j.ejc.2006.01.007. (Journal Articles)
  • Semple C. (2007) Hybridization networks. In Gascuel O; Steel M (Ed.), Reconstructing Evolution: New Mathematical and Computational Advances: 277-314. Oxford: Oxford University Press. (Chapters)
  • Semple C. and Steel M. (2006) Unicyclic Networks: Compatibility and Enumeration. IEEE/ACM Transactions on Computational Biology and Bioinformatics 3(1): 84-91. http://dx.doi.org/10.1109/TCBB.2006.14. (Journal Articles)
  • Baroni M., Grünewald S., Moulton V. and Semple C. (2005) Bounding the Number of Hybridisation Events for a Consistent Evolutionary History. Journal of Mathematical Biology 51(2): 171-182. (Journal Articles)
  • Baroni M., Semple C. and Steel M. (2005) A Framework for Representing Reticulate Evolution. Annals of Combinatorics 8(4): 391-408. (Journal Articles)
  • Bordewich M., Huber KT. and Semple C. (2005) Identifying phylogenetic trees. Discrete Mathematics 300: 30-43. (Journal Articles)
  • Hall R., Oxley J. and Semple C. (2005) The structure of equivalent 3-separations in a 3-connected matroid. Advances in Applied Mathematics 35: 123-181. (Journal Articles)
  • Huber KT., Moulton V., Semple C. and Steel M. (2005) Recovering a phylogenetic tree using pairwise closure operations. Applied Mathematics Letters 18: 361-366. (Journal Articles)
  • Bordewich M. and Semple C. (2004) On the Computational Complexity of the Rooted Subtree Prune and Regraft Distance. Annals of Combinatorics 8(4): 409-423. (Journal Articles)
  • Bordewich M., Semple C. and Talbot J. (2004) Counting consistent phylogenetic trees is #P-complete. Advances in Applied Mathematics 33: 416-430. (Journal Articles)
  • Bryant D., Semple C. and Steel M. (2004) Supertree methods for ancestral divergence dates and other applications. In Bininda-Emonds ORP (Ed.), Computational Biology, Vol. 4: Phylogenetic Supertrees: Combining Information to Reveal the Tree of Life: 129-150. Dordrecht: Kluwer. (Chapters)
  • Daniel P. and Semple C. (2004) Supertree algorithms for nested taxa. In Bininda-Emonds ORP (Ed.), Computational Biology, Vol. 4: Phylogenetic Supertrees: Combining Information to Reveal the Tree of Life: 151-171. Dordrecht: Kluwer. (Chapters)
  • Hall R., Oxley J., Semple C. and Whittle G. (2004) Fork-decompositions of matroids. Advances in Applied Mathematics 32: 523-575. (Journal Articles)
  • Huber KT., Moulton V. and Semple C. (2004) Replacing cliques by stars in quasi-median graphs. Discrete Applied Mathematics 143(1-3): 194-203. (Journal Articles)
  • Oxley J., Semple C. and Whittle G. (2004) The structure of the 3-separations of 3-connected matroids. Journal of Combinatorial Theory, Series B 92(2): 257-293. (Journal Articles)
  • Semple C. and Steel M. (2004) Cyclic permutations and evolutionary trees. Advances in Applied Mathematics 32: 669-680. (Journal Articles)
  • Semple C., Daniel P., Hordijk W., Page RDM. and Steel M. (2004) Supertree algorithms for ancestral divergence dates and nested taxa. Bioinformatics 20(15): 2355-2360. (Journal Articles)
  • Semple C. (2003) Reconstructing minimal rooted trees. Discrete Applied Mathematics 127(3): 489-503. (Journal Articles)
  • Semple C. and Steel M. (2003) Phylogenetics. Oxford: Oxford University Press. 256pp. (Authored Books)
  • Hall R., Oxley J., Semple C. and Whittle G. (2002) On matroids of branch-width three. Journal of Combinatorial Theory, Series B 86: 148-171. (Journal Articles)
  • Oxley J., Semple C., Vertigan D. and Whittle G. (2002) Infinite anitchains of matroids with characteristics set {p}. Discrete Mathematics 242: 175-185. (Journal Articles)
  • Semple C. and Steel M. (2002) A characterization for a set of partial partitions to define an X-tree. Discrete Mathematics 247: 169-186. (Journal Articles)
  • Semple C. and Steel M. (2002) Tree reconstruction from multi-state characters. Advances in Applied Mathematics 28: 169-184. (Journal Articles)
  • Semple C. and Steel M. (2001) Tree reconstruction via a closure operation on partial splits. Montpellier, France: International Conference on Biology, Informatics, and Mathematics (JOBIM 2000), 3 May 2000. In Computational Biology: Selected papers of the First International Conference on Biology, Informatics, and Mathematics: 126-134. (Conference Contributions - Published)
  • Oxley J., Semple C. and Vertigan D. (2000) Generalized Δ-Y Exchange and k-Regular Matroids. Journal of Combinatorial Theory, Series B 79: 1-65. (Journal Articles)
  • Semple C. and Steel M. (2000) A supertree method for rooted trees. Discrete Applied Mathematics 105: 147-158. (Journal Articles)
  • Semple C. (1999) On maximum-sized k-regular matroids. Graphs and Combinatorics 15: 441-462. (Journal Articles)
  • Semple C. and Steel M. (1999) Tree representations of non-symmetric, group-valued proximities. Advances in Applied Mathematics 23: 300-321. (Journal Articles)
  • Semple C. (1998) k-Regular Matroids. Wellington, New Zealand. Victoria University of Wellington. (Theses / Dissertations)
  • Semple C. (1997) k-regular matroids. Auckland, New Zealand: Combinatorics, Complexity, and Logic: Proceedings of the First International Conference on Discrete Mathematics and Theoretical Computer Science, 1 Jan 1996. : 376-386. (Conference Contributions - Published)
  • Semple C. and Whittle G. (1996) Partial fields and matroid representation. Advances in Applied Mathematics 17: 184-208. (Journal Articles)
  • Semple C. and Whittle G. (1996) On representable matroids having neither U(2,5)- nor U(3,5)-minors. In Bonin JE; Oxley JG; Servatius B (Ed.), Matroid Theory: 377-386. Providence: American Mathematical Society. (Chapters)